Facebook Pixel

Treating Male Hot Flashes Due to Cancer Treatment

By July 2, 2008 - 2:11pm
Rate This

I have a male friend who is in his late 40's and was recently diagnosed with prostate cancer. He is undergoing treatment and has been experiencing really bad hot flashes. Has any one heard of this and/or is there any thing that can be done to help him decrease the frequency or the severity of them?

Add a Comment3 Comments

HERWriter Guide

Hi Kelly - How nice of you to write in and ask for information for your friend. Yes, some men do experience hot flashes while undergoing treatment for prostate cancer, but it's not well known. Sometimes even the men themselves don't realize what they're experiencing as it's just not one of the factors commonly associated with this disease.
There have been a number of studies and clinical trials on this, and I look forward to hearing from our expert on the most recent information.
One thing you may want to consider suggesting to your friend is to join a support group where he could discuss his situation with other men. When you are a member of a very unique group, such as a cancer patient, it can be very isolating, and having the ability to talk with, and share information with, others has been proven to help improve attitudes and support the treatment process.
Thanks again for your support of your friend. I hope his recovery goes well.
Best regards,

November 2, 2009 - 5:35pm
EmpowHER Guest

I have a S/O who had treatment for colon cancer. His symptoms didn't appear till 6-8 months of chemo.
I'm happy to say he is cancer free, but the chemo "fired " the nerves of his hands and feet including his lower legs. For awhile he couldn't feel to urinate or have a bowel movement. It is upsetting that they don't
treat these men with horemon therapy, First sign heart palpatations, nausea is associated also, not just chemo. the mod swings are unreal, impotence is absolute, his night sweats are constant now. He was on Cymbalta which made it worse, read the side effects on your medications, he has more depression now than he did with Chemo. These people don't have all the side effects during therapy because they cover it up with medication for nausea, steriods to mask any reactions and benadryl so they don't feel any allergy type effects - all in all the research of curing cancer is fairly accurate, but they don't tell you what to expect aftrwards due to lack of research ---------- His Nurse --------We will be seeking horemon therapy

November 1, 2009 - 7:50pm

Kelley, I'm sorry to hear about your friend. It sounds like he is taking the necessary steps to fight this cancer as hot flashes tend to be a symptom of treatments such as medication and surgery.

With regard to medications, Luteinizing Hormone-Releasing Hormone -- can cause hot flashes.

According to the University of Maryland's Web site -- "LH-RH is a natural hormone, released by the hypothalamus in the brain, that lowers the production of testosterone, and the medication encourages the release of this natural hormone. Side effects can include hot flashes, weight gain, development of male breast tissue, breast pain, and nausea."
The same is true for antiandrogens.

In terms of surgery, removal of the testes (orchiectomy) which also lowers testosterone levels can cause impotence and hot flashes.

We have also posed your question to an authority on prostate.

July 2, 2008 - 2:36pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Prostate Cancer

Get Email Updates

Related Topics

Prostate Cancer Guide


Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!